Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 41, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 27, 2024, 3:20 AM CDT for DeKalb County, Madison County, Marshall County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2024, 3:20 AM CDT (08:20 UTC)
- Expired
- May 27, 2024, 3:45 AM CDT
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties DeKalb County, AL, Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:31 AM CDT | HAIL 0.7 | 1 Nne Grant, AL | Jackson County EMA reported dime sized hail near Grant. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:10 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1594 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.1
The text
As transmitted.
661
WFUS54 KHUN 270820
TORHUN
ALC049-089-095-270845-
/O.NEW.KHUN.TO.W.0041.240527T0820Z-240527T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
320 AM CDT Mon May 27 2024
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northeastern Marshall County in northeastern Alabama...
Southeastern Madison County in north central Alabama...
West central DeKalb County in northeastern Alabama...
* Until 345 AM CDT.
* At 320 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Grant, or 10 miles north of Guntersville, moving
southeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Guntersville and Grant around 325 AM CDT.
Other locations impacted by this tornadic thunderstorm include
McVille, Lakeview, Hopewell, Hustleville, Painter, Whiton, Chigger
Hill, Columbus City, and Lake Guntersville St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3442 8593 3424 8616 3449 8649 3463 8635
3460 8632 3460 8629 3444 8616 3450 8610
3446 8608 3447 8606 3447 8603
TIME...MOT...LOC 0820Z 302DEG 35KT 3450 8636
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HC1 follow-up statement
722
WWUS54 KHUN 270842
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
342 AM CDT Mon May 27 2024
ALC049-089-095-270851-
/O.EXP.KHUN.TO.W.0041.000000T0000Z-240527T0845Z/
Marshall AL-Madison AL-DeKalb AL-
342 AM CDT Mon May 27 2024
...THE TORNADO WARNING FOR NORTHEASTERN MARSHALL...SOUTHEASTERN
MADISON AND WEST CENTRAL DEKALB COUNTIES WILL EXPIRE AT 345 AM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area and
tornadoes will remain possible.
A Tornado Watch remains in effect until 500 AM CDT for Middle
Tennessee. A Tornado Watch also remains in effect until 800 AM CDT
for north central and northeastern Alabama.
&&
LAT...LON 3442 8593 3424 8616 3449 8649 3463 8635
3460 8632 3460 8629 3444 8616 3450 8610
3446 8608 3447 8606 3447 8603
TIME...MOT...LOC 0841Z 302DEG 35KT 3439 8615
$$
HCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 27, 12:18 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 27, 12:18 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1218 AM CDT Mon May 27 2024 ...New AVIATION... .NEAR TERM... (rest of Tonight) Issued at 1055 PM CDT Sun May 26 2024 We're are sending this out earlier than normal, given high chances of severe weather as we go into the overnight. As of this writing, severe storms were raging from SW Illinois, western Kentucky, and SE Missouri. Tornado Watch #326 has recently been issued for our Tennessee counties (Lincoln, Moore, Franklin) until 5 AM. The latest model trends has a Quasi-Linear Convective System (squall line) nearing far NW Alabama around midnight. Some of the models were hinting at cellular development before the main line arrives. In either case, all modes of severe weather (wind gusts greater than 60 mph, hail larger than 1", tornadoes) are possible. Discrete cells preceding the line will be be more tornado prone in our sheared and unstable environment. The line should rapidly move across the area in a NW-SE orientation in the overnight. New guidance has slowed down the progress of the QLCS to the SE, now hinting 1AM-4AM timeframe. The latter time, especially if tornadoes occurs could become more of an issue given the very late hour of occurrence. && .SHORT TERM... (Monday through Wednesday) Issued at 1055 PM CDT Sun May 26 2024 Given severe weather, only minor changes made this period. Shower and thunderstorm activity should wind down Memorial Day Monday, as a line of convection heads further to the south and east. A cold front should move across the area during the course of the day from NW-SE, with shower activity winding down. Dry and slightly cooler conditions will return Mon evening and continue into the midweek. Highs in the mid 80s on Mon/Tue will only rise to near 80 on Wed. Lows will range in the upper 50s to mid 60s. && .LONG TERM... (Wednesday night through Sunday) Issued at 1055 PM CDT Sun May 26 2024 Dry air continues through the end of the week as upper level ridging moves into the Tennessee Valley from the west. On Friday evening, an upper level shortwave allows low-medium rain chances to return to the area and continue through the weekend. During the long term period, highs are forecast to be in the upper 70s/80s with overnight lows in the 50s/60s. && .AVIATION... (06Z TAFS) Issued at 1218 AM CDT Mon May 27 2024 As of TAF issuance, t-storms were forming over NW AL moving east around 20kt. Additional development is possible early in the TAF. A stronger line of convection extending from SW of Memphis, to Jackson TN and Nashville heading to the ESE. This convection should reach NW AL ~07-08Z, and NE AL 10-12Z. Storms could become severe with damaging winds and hail, torrential rain, and a tornado risk. Have noted variable gusty winds for the stronger storms in the overnight. Shower activity should end from NW to SE later today, as a cold front sweeps across the area. SW winds of 5-10kt overnight should veer to the west, then WNW by Mon evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...RSB SHORT TERM....RSB LONG TERM....HC AVIATION...RSB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:46 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone, Madison | 44 min |
| May 27, 1:28 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison | 62 min |
| May 27, 1:31 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence, Limestone, Morgan | 44 min |
| May 27, 1:49 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 56 min |
| May 27, 1:51 AM CDT | Tornado Warning | HUN | Jackson, Madison | 39 min |
| May 27, 2:08 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 37 min |
| May 27, 2:25 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 65 min |
| May 27, 2:27 AM CDT | Tornado Warning | HUN | Jackson | 48 min |
| May 27, 2:41 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Franklin, Lawrence, Limestone, Madison, Morgan | 34 min |
| May 27, 2:49 AM CDT | Tornado Warning | HUN | Jackson | 26 min |
| May 27, 3:04 AM CDT | Tornado Warning | HUN | Jackson, Madison | 26 min |
| May 27, 3:06 AM CDT | Flash Flood Warning | HUN | Jackson, Lawrence, Limestone, Madison, Morgan | 3 hr |
| May 27, 3:10 AM CDT | Tornado Warning | HUN | Jackson, Madison, Marshall | 35 min |
| May 27, 3:27 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 48 min |
| May 27, 3:30 AM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 30 min |
| May 27, 3:41 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 34 min |
| May 27, 4:12 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Marshall | 33 min |
| May 27, 4:42 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| May 27, 5:20 AM CDT | Flash Flood Warning | HUN | DeKalb, Marshall | 3 hr |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.